Support Forum
 Barrett's Support Forum :Barrett's Support Forum :Support Forum
Message Icon Topic: Lansoprazole/Heartburn Post Reply Post New Topic
Page  of 2 Next >>
Author Message
Suzy
Senior Member
Senior Member


Joined: 05 Nov 2008
Online Status: Offline
Posts: 160
Quote Suzy Replybullet Topic: Lansoprazole/Heartburn
    Posted: 21 Feb 2010 at 2:57pm
Hi All
 
Until last week I was on 40mg Omeprazole a day but as I had an ever increasing list
of what I think are side effects this was changed to 60mg Lansoprazole.  I've never
really had much heartburn through all this only discovering I had a hernia/reflux etc.
when swallowing and food sticking became a problem.  However, since taking the
lansoprazole I'm having real heartburn attacks every day which appear to start about
20-30 minutes after taking lanzoprazole and I think the drug is actually causing the
heartburn!
 
I'm seeing my GP again on Tuesday but would like to know if anyone else thinks the
drugs might be the cause of some of the heartburn?
 
Also, can anyone tell me do you get heartburn from non-acid reflux (is there such a thing?) or just when the reflux is acidic and do you have more or less acid in the
stomach when it is empty?  I appreciate we're all on PPi's to stop the acid but
I'm assuming there's still some there or  have I completely misunderstood what's going on? 
 
Suzy
IP IP Logged
chrisrob
Senior Member
Senior Member


Joined: 01 May 2007
Online Status: Offline
Posts: 2575
Quote chrisrob Replybullet Posted: 21 Feb 2010 at 3:33pm
I've probably answered this in my reply to your other post this afternoon about breathing / lung problems.
You certainly can have non acid reflux: no heartburn but reflux non-the-less. As for lansoprazole causing heartburn,my guess is it's probable the drug isn't being as effective for you as the omeprazole was.
Chris
IP IP Logged
Suzy
Senior Member
Senior Member


Joined: 05 Nov 2008
Online Status: Offline
Posts: 160
Quote Suzy Replybullet Posted: 22 Feb 2010 at 8:29pm

Thanks Chris.  I've posted a reply to you on the post about breathing/lung problems and have just realised that you have answered my question about non acid reflux and heartburn here.  That means presumably that as I'm  now experiencing heartburn I can assume it is acidic reflux.  Definitely time to ask for a PH test.

All the best 
Suzy
IP IP Logged
kevin
Newbie
Newbie


Joined: 22 Feb 2010
Online Status: Offline
Posts: 7
Quote kevin Replybullet Posted: 22 Feb 2010 at 11:03pm
hi suzy
i can agree with you on 1 thing and ill be speaking to my gp tomorrow i also take 40mg omeprazole i cannot eat though my gp suggested ice cream like things to help line my stomach but the heartburn is driving me crazy i am in tears sometimes and the fact of not even having an appitite to eat does not help my last solid was almost a week ago
hope this helps kevin x

Edited by kevin - 22 Feb 2010 at 11:03pm
IP IP Logged
Suzy
Senior Member
Senior Member


Joined: 05 Nov 2008
Online Status: Offline
Posts: 160
Quote Suzy Replybullet Posted: 23 Feb 2010 at 10:50pm
Hi Kevin and welcome.  Sorry to hear of your problems.  It shouldn't take too long for the omeprazole to begin to work and hopefully ease your heartburn as the stomach begins to produce less acid. Things will improve I'm sure, although I appreciate it is difficult at first. When I was at my worst I lived on homemade soup and very little else for a couple of months. I now find pears to be particularly comforting and also a bowl of porridge, but there will probably be others on the forum who would say to stay away from dairy products.  Porridge, however, stops my heartburn in its tracks and as its a low GI food and a good source of constant energy I figure a couple of tablespoons of milk with it won't do too much harm. Might be worth a try until you begin to feel better and your appetite returns. 
 
All the best
Suzy
IP IP Logged
kevin
Newbie
Newbie


Joined: 22 Feb 2010
Online Status: Offline
Posts: 7
Quote kevin Replybullet Posted: 23 Feb 2010 at 11:18pm
thanks for that suzie
i am now going back into hospital tomorrow wed at 0900 for another scope to find out if i have a blockage as i have not aten a single solid snce thursday i am currently living on yop drinks and quavers hopefully after this i can have some answeres fingers crossed i am off work for the next 4 weeks as i have no energy to complete a days work
thanks again kevin

Edited by kevin - 23 Feb 2010 at 11:19pm
IP IP Logged
Suzy
Senior Member
Senior Member


Joined: 05 Nov 2008
Online Status: Offline
Posts: 160
Quote Suzy Replybullet Posted: 24 Feb 2010 at 11:38am

Hope your scope this morning gave you some answers to your current problems Kevin.  When you're feeling so low and can't eat it is important that whatever you do eat is as nutritious as possible.  Perhaps you could try something like Complan Shake or similar that is used to aid quick recovery after illness or surgery.  It's a food supplement that would provide all the essential nutrients, vitamins and minerals that you need. Something like that, for a short period, might just get you over this difficult patch. Not sure but you can probably get it at any chemist, health food shop, maybe even supermarket. Eat little and often even if it's just a mashed banana (avoid really ripe bananas as they are more acidic than non ripe), an apple (stewed if need be), mashed avocado is excellent as its very alkaline.  I've been known to live on jelly for a few days at a time!  Generally once you have things under control life will get better again.

Let us know how you get on today.
 
All the best
Suzy
IP IP Logged
Suzy
Senior Member
Senior Member


Joined: 05 Nov 2008
Online Status: Offline
Posts: 160
Quote Suzy Replybullet Posted: 24 Feb 2010 at 6:48pm
Hi All
 
Well when you don't get the answers you're hoping for from the powers that be it's best
to keep looking yourself.   As I said above I think the lansoprazole is actually giving me
heartburn.  I was just looking through the leaflet that comes with the drug  and  sure enough -  there it is in black and white -  sixth item on the list under common side effects between wind and rash,  heartburn.  I just knew it wasn't all in my mind. 
 
I can guarantee I'll be told "this would be most unusual." 
 
Keep smiling.
 
Suzy
 
IP IP Logged
susan333
Groupie
Groupie


Joined: 23 May 2008
Location: United Kingdom
Online Status: Offline
Posts: 44
Quote susan333 Replybullet Posted: 25 Feb 2010 at 9:54am
Hi Rob
Thought I knew most things about Barretts, but only just realised that we can get reflux without it being acidic. I have never experienced heartburn. Do you think that means I dont have ACID reflux, just reflux, and therefore dont need to take omeprazole. As mentioned before I only get slight twinges in my upper left chest area and a gruff voice sometimes, also a feeling of having cattarh and runny nose when I dont have a cold. I do get other tummy problems similar to irritable bowel and wonder if this is a side effect of the omeprazole. I would prefer not to be on the medication. Would appreciate your thoughts.
By the way, glad you are enjoying better health.
Thanks
Sue
IP IP Logged
Muxey
Newbie Plus
Newbie Plus


Joined: 09 Jun 2009
Online Status: Offline
Posts: 20
Quote Muxey Replybullet Posted: 25 Feb 2010 at 10:27am
Hi Rob
Thought I knew most things about Barretts, but only just realised that we can get reflux without it being acidic. I have never experienced heartburn. Do you think that means I dont have ACID reflux, just reflux, and therefore dont need to take omeprazole. As mentioned before I only get slight twinges in my upper left chest area and a gruff voice sometimes, also a feeling of having cattarh and runny nose when I dont have a cold. I do get other tummy problems similar to irritable bowel and wonder if this is a side effect of the omeprazole. I would prefer not to be on the medication. Would appreciate your thoughts.
By the way, glad you are enjoying better health.
Thanks
Sue

Hi Sue I had no Heartburn or simalar symtoms , but ended up with barretts?
I had some of the symptoms you have, mainly not being able to swallow and the ever present lump in the throat. but allmost no heartburn.
I am on 40 mg lansaparazole and it seems to work fine allmost no side effects.
now just over a year in so I will see how it goes.
my point being you may have the acid doing damage and not know it as i did?
regards Harvey.
IP IP Logged
Page  of 2 Next >>
Post Reply Post New Topic
Printable version Printable version

Forum Jump
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot delete your posts in this forum
You cannot edit your posts in this forum
You cannot create polls in this forum
You cannot vote in polls in this forum